Show Summary Details
Page of

Glucocorticoid-induced osteoporosis 

Glucocorticoid-induced osteoporosis
Chapter:
Glucocorticoid-induced osteoporosis
Author(s):

Gherardo Mazziotti

, Andrea Giustina

, Ernesto Canalis

, and John P. Bilezikian

DOI:
10.1093/med/9780199235292.003.0497
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 16 February 2019

Synthetic glucocorticoids are used in a wide variety of disorders including autoimmune, pulmonary, and gastrointestinal diseases, as well as in patients following organ transplantation and with malignancies. Although the indications for glucocorticoids in these various conditions are clear, their use is fraught with a host of potential side effects. In particular, glucocorticoids are detrimental to bone and glucocorticoid-induced osteoporosis (GIO) is the most common form of secondary osteoporosis (1). Despite the fact that glucocorticoids can cause bone loss and fractures, many patients receiving or initiating long-term glucocorticoid therapy are not evaluated for their skeletal health. Furthermore, patients often do not receive specific preventive or therapeutic agents when indicated. New knowledge of the pathophysiological mechanisms underlying GIO has been accompanied by the availability of effective strategies to prevent and treat GIO (1).

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.